How common is diabetes

Diabetes and Emergency: Respond Correctly!

Acute hypoglycemia or hypoglycemia represent an emergency situation for a diabetic. Whether and to what extent it occurs depends on how well or poorly the diabetic's metabolism is adjusted. In both situations you have to react immediately!

 

Low blood sugar (hypoglycaemia)

Low blood sugar is also known as hypoglycaemia or "hypo". Usually a blood sugar level of less than 50 mg / dl is used as the limit value to define a hypo. Any diabetic who is being treated with tablets or insulin can get hypoglycaemia. Hypoglycaemia can have various causes, such as: B. too high a dose of insulin, excessive physical activity or too little food intake.

Causes of hypoglycaemia can be:

  • Overdose of insulin or oral anti-diabetic drugs
  • Insufficient energy supply
  • excessive energy consumption due to physical exertion
  • Consumption of alcohol
  • Vomiting or diarrhea
  • too great a distance between spraying and eating

As a counter-reaction, the body activates the sympathetic nervous system and releases more of the stress hormone adrenaline. Among other things, adrenaline mobilizes the storage sugar in the liver (glycogen).

Symptoms of hypoglycaemia:

  • sweat
  • Tremble
  • Palpitations
  • nervousness
  • a headache
  • Cravings
  • dizziness
  • Concentration and vision disorders
  • Fine motor skills disorders

If the blood sugar concentration continues to drop, hypoglycemic shock with disorientation, symptoms of paralysis, seizures and unconsciousness can occur, so that an acute emergency arises. In the following we explain to you what to do in the different states of hypoglycaemia.

Immediate measures for mild hypoglycaemia (40-60 mg / dl):

  • Intake of 20 g of carbohydrates, e.g. B. 4 glucose platelets or 200 ml cola, lemonade or fruit juice (no low-sugar products!)
  • Repeat the measure if after 15 minutes the blood sugar has not risen above 50-60 mg / dl. To stabilize blood sugar, then have a (small) meal, e.g. B. fruit, bread, yogurt

Immediate measures for severe hypoglycaemia (<40 mg / dl):
Person is still conscious, but shows symptoms of severe hypoglycaemia and can no longer help himself, so that he has to rely on outside help:

  • Intake of 30 carbohydrates, e.g. B. 6 glucose platelets
  • Repeat the measure if after 15 minutes the blood sugar has not risen above 50-60 mg / dl. To stabilize blood sugar, then have a (small) meal, e.g. B. fruit, bread, yogurt.

Immediate measures in the event of unconsciousness:

  • Inform the emergency doctor
  • Stable side position
  • Because of the risk of suffocation, do not pour drinks or the like
  • Clean your mouth from leftovers, remove loose dentures
  • Injecting glucagon (subcutaneously or intramuscularly in the thigh)
  • Immediate help with glucose after waking up

After hypoglycaemia - regardless of its severity - you should discuss with your doctor how it could have happened and how you can avoid hypoglycaemia in the future. There may also be impaired perception of hypoglycaemia. Then patients do not notice the warning symptoms and consequently cannot react in time. For example, in the elderly, symptoms of hypoglycemia may be mistaken for poor circulation in the brain.

 

Hypoglycemia: hyperacidity and diabetic coma

Acute complications that can occur with high blood sugar are metabolic acidification of the blood and the body, so-called diabetic ketoacidosis (occurs predominantly in type 1 diabetes) and hyperosmolar dehydration syndrome (predominantly occurs in type 2 diabetes). Both forms of metabolic imbalance can lead to a diabetic coma or a hyperosmolar coma if left untreated.

Diabetic ketoacidosis is characterized by blood sugar levels above 250 mg / dl. Mostly it is caused by infections. The body lacks insulin, so that the body cells cannot be supplied with sufficient energy. The body now increasingly breaks down fat into fatty acids. These lead to an overacidification of the organism. The fatty acids are not completely broken down and can be detected as ketone bodies in the urine and blood. The causes can be an insufficient insulin dose or an infection

Symptoms of ketoacidosis:

  • Increased urination and feeling very thirsty
  • Loss of appetite, nausea and vomiting
  • stomach pain
  • Acetone odor in the air you breathe (smell of rotten fruit or nail polish remover)
  • Deep breathing
  • Tiredness, drowsiness, feeling weak
  • Weight loss

Hyperosmolar syndrome develops within days or weeks if too little water is consumed over a long period of time. Often older type 2 diabetics are affected. Common causes are infections or errors in insulin therapy. The blood sugar levels rise to over 600 md / dl and the result is a considerable loss of fluid and electrolytes via the urine. This can literally be thought of as drying out the body. Often there is also a slight metabolic acidosis (hyperacidity).

Symptoms of hyperosmolar dehydration syndrome:

  • fatigue
  • frequent urination, increased thirst
  • blurred vision
  • Calf cramps
  • Weight loss
  • Low blood pressure
  • Dizziness, speech disorders, difficulty swallowing

Immediate measures for blood sugar levels above 250 mg / dl and elevated ketone levels (urine test strips ++ / +++):

  • Notification of a doctor
  • in the event of vomiting, immediate admission to the hospital
  • Inject insulin
  • drink a lot
  • Avoid physical exertion
  • do not fall asleep

In principle, in the case of diabetic ketoacidosis and hyperosmolar dehydration syndrome, the doctor should decide whether the person concerned must be taken to hospital immediately or whether outpatient treatment can be provided.